South Dakota, 2004

Hail and Damaging Wind in South Dakota, August 23, 2004

August 23, 2004 · NWS FSD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 8:39 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 23, 8:39 PM CST, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON AUG 23 2004

.DISCUSSION...
STILL PRETTY QUIET ACROSS THE CWA THIS EVENING.  CELLS ON RADAR
STILL TRYING TO BACKBUILD INTO FAR NORTHEAST CWA...SO KEPT A SLIGHT
CHANCE GOING THERE...BUT OTHERWISE UPDATED EARLIER TO REMOVE EVENING
POPS FROM EASTERN COUNTIES.

ATTENTION THEN TURNS TO CHANCE FOR ADDITIONAL TSRA LATER TONIGHT.
TWO AREAS OF ONGOING ACTIVITY TO WATCH...ONE IN WESTERN NEBRASKA AND
ANOTHER DEVELOPING IN NORTHEAST KANSAS.  WEAK WAVE ASSOCIATED WITH
NEBRASKA STORMS SLIDES MAINLY SOUTH OF THE AREA OVERNIGHT...BUT 00Z
MODELS CONTINUE TO SHOW SOME WEAK LIFT WITH WARM ADVECTION LIFTING
NORTHEAST THROUGH FAR WESTERN PART OF THE CWA BY LATE TONIGHT.
PROBLEM IN THIS AREA IS PRETTY DRY LOWER LEVELS...SO ACTIVITY WILL
BE QUITE ELEVATED.  GOING SLIGHT CHANCE LOOKS LIKE BEST WAY TO GO.

AT THIS TIME...THINK ACTIVITY IN WESTERN NEBRASKA IS ALSO BEST
CHANCE FOR SOUTHERN AREAS TO SEE CONVECTION LATER TONIGHT...ALTHOUGH
NOT SURE IT WILL MAKE IT QUITE THAT FAR EAST BY DAYBREAK.  AS FOR
TSRA DEVELOPING IN KS...THIS LOOKS LIKE IT WILL STAY TIED CLOSELY TO
850 MB BOUNDARY...WHICH ALTHOUGH WEAK...REMAINS OVER FAR SOUTHERN
NEBRASKA AND NORTHERN MISSOURI.  WILL UPDATE TO DROP POPS OVER FAR
SOUTHERN CWA TO JUST SLIGHT CHANCE.  UPDATED GRIDS AND ZFP WILL BE
OUT SOON.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 23, 10:39 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.

BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.

THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.

THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 4:45 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

&&

JRM
Local storm report, Aug 23, 4:58 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

&&

JRM
Local storm report, Aug 23, 5:24 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

&&

JRM
Local storm report, Aug 23, 5:37 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 6:00 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 8:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brookings

When
August 23, 8:50 PM CST
Where
Brookings County, 10 mi NE of White
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -96.500

Thunderstorm Wind, Brookings

When
August 23, 8:50 PM CST
Where
Brookings County, 10 mi NE of White
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.533, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418879, 5418880.